Minnesota, 2018

Heavy Snow in Minnesota, December 26 to 28, 2018

December 26 to 28, 2018 · NWS DLH · 15 events in 15 counties and zones

Low pressure passed to the south of the area and led to a prolonged snowfall that lasted parts of 3 days. All of northeast Minnesota and the northwest corner of Wisconsin were affected by this storm.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure passed to the south of the area and led to a prolonged snowfall that lasted parts of 3 days. All of northeast Minnesota and the northwest corner of Wisconsin were affected by this storm. Snowfall amounts were in the 8 to 16 inch range, although there were pockets of higher amounts, especially in the higher terrain along the North Shore of Lake Superior where amounts were in the 18 to 22 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 26, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 26, 5:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
549 PM CST Wed Dec 26 2018

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CST Wed Dec 26 2018

The focus remains on a strong winter storm on the way to the
Northland for tonight through Friday. The main changes with the
forecast today include delaying the onset of the snow late this
afternoon through tonight based on most of the models pushing it
back, which is not surprising give the dry easterly flow that will
get entrained into the system and will take time to saturate. We
are now forecasting higher snowfall than before for the Minnesota
North Shore and across north-central Minnesota to north of the
Iron Range. The beginning time of the Winter Storm Warning was
delayed earlier today from 6 pm to 9 pm to convey the delay in the
snow moving in. There might be some very light snow west of the
Brainerd Lakes around 6 pm, but it should not kick in
significantly until later in the evening. Also, we extended the
Winter Weather Advisory for Ashland and Iron Counties in northern
Wisconsin through 3 pm Friday to reflect the lingering lake
enhanced/effect snow downwind of Lake Superior.

The Northland's first widespread major winter storm of the season
is on the way. A strong area of low pressure will lift from the
New Mexico and Texas border area this afternoon to central
Wisconsin by Friday morning. This storm will bring a prolonged
period of snow to central, north-central, and northeast Minnesota
and far northwest Wisconsin tonight through early Friday. Parts of
east-central Minnesota and east into other parts of northwest
Wisconsin will not get as much snow because, mainly because of a
period of the snow transitioning to rain when warmer air moves
into the area Thursday, even though it will switch back to snow
Thursday night into early Friday.

The first round of snow will spread into the Northland this
evening and overnight from the west. This snow will be related to
the moderate to strong forcing for ascent and isentropic lift with
the southerly wind flow as the storm's inverted trough moves in
from the west. There is pretty good model agreement with this
initial wave of snow, except for some significant differences for
the Minnesota North Shore. The higher resolution models are
indicating much more snow, from orographic lift and lake
enhancement from the easterly winds over Lake Superior, than the
lower resolution models. Decided to use a balanced model blend to
get some extra precipitation and snowfall along the higher terrain
of the North Shore, but not go overboard. This easterly air is
somewhat dry and not particularly cold, so not confident the lake
and orographic components will be able to generate quite that much
precipitation. Overall, increased the snowfall forecast for
tonight not only by using more precipitation, but also increased
the snow to liquid ratios. It looks like there will be a period of
good dendritic growth leading to bigger snowflakes and more rapid
accumulation. Expect this initial round tonight to bring 2 to 5
inches to much of the Northland.

Snow will continue for much of the Northland Thursday when the
low pressure lifts from the Central Plains into Iowa. An elevated
warm front will lift into east-central Minnesota and northwest
Wisconsin, leading to a switch over from snow to rain during the
day for that area. Most of central into northeast Minnesota, and
far northern Wisconsin near Lake Superior, will remain mostly
snow. A widespread additional 3 to 6 inches will fall across
central and northeast Minnesota, but 6 to 9 inches along the
northern parts of the Minnesota North Shore. Only about 1 to 3
additional inches are forecast for east-central Minnesota into
northwest Wisconsin, with most of that occurring in the morning.
Expect difficult travel conditions Thursday, particularly in
central and northern Minnesota.

The low will lift from Iowa to central Wisconsin Thursday evening
into Friday morning. Much colder air will begin to rush into the
Northland from the north overnight into early Friday with the
development of gusty winds. Expect the storm's deformation band
snow and precipitation to continue for much of the night, with
areas where it was rain earlier Thursday switching over to snow
overnight into early Friday. The snow will gradually diminish late
Thursday night through Friday. Most of the snow should end from
central to northeast Minnesota by the middle of Friday morning,
but not significant end in northwest Wisconsin until the middle of
Friday afternoon, especially near Lake Superior. This will be
because of the lake enhancement/effect snow downwind of Lake
Superior. The northerly 10 to 20 mph winds with higher gusts will
coincide for a period with the snow and cause drifting and some
blowing snow. Expect an additional 1 to 3 inches of snow for most
of the Northland Thursday night through Friday.

In total, we are now forecasting widespread snowfall of 10 to 12
inches across north-central Minnesota, 12 to 16 inches along the
Minnesota North Shore, 8 to 10 inches from central Minnesota to
far northwest Wisconsin, 4 to 6 inches from about Grantsburg to
Park Falls and areas to the south, and 5 to 8 inches in Ashland
and Iron Counties. Confidence in the forecast is high for the
areas covered by the Winter Storm Warning in central and northeast
Minnesota and far northwest Wisconsin, but a little less so for
the Minnesota North Shore where there could be even greater
snowfall than forecast. Confidence is also lower in the rest of
northwest Wisconsin because of the precipitation type concerns and
timing of the snow switching to rain and back to snow again.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CST Wed Dec 26 2018

Major winter storm should be close to ending across the region by
Friday night. Strong and gusty northwest winds on the back side
of the surface low will usher in a brief shot of fairly cold
arctic air Friday night into Sunday morning. This is expected to
have two primary impacts 1) moderate to heavy lake-effect snow
showers should continue to affect the traditional snow belt areas
in northwest Wisconsin from the Bayfield Peninsula to the Gogebic
Range in the Hurley/Montreal/Ironwood areas, and 2) wind chills
will probably approach or marginally exceed advisory thresholds
for 6-9 hours later Friday night and Saturday morning, especially
across the higher terrain along the north shore of Lake Superior.

Thereafter, temps should moderate Sunday-Monday, with a chance of
light snow as a couple of fast-moving disturbances cross the
region from the Canadian Prairie Provinces, but at this time it
appears any snow accumulations during this time will be 1 to 2
inches at most. There are some hints that a more significant
outbreak of arctic air will filter southward into the region just
after New Year's, and we have lowered temps a few degrees from
consensus guidance from Saturday and beyond, as with fresh, deep
snow cover and the colder airmass, this seems reasonable. Any
patches of clearing during the long night time hours could allow
the bottom to really fall out of temps - similar to what occurred
this morning with a short period of clearing in International
Falls where temps fell 10 degrees in just over 2 hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Dec 26 2018
Light snow will overspread the region form the southwest. Snow
should begin at KBRD first at around 03z, then spread into KDLH
and KHYR from 04z to 06z. KHIB and KINL will follow. Ceilings
will quickly become ifr with visibilities below 2 miles and
occasionally below 1 mile. This snow will continue through 00Z
Thursday, the 27th. At KHYR warmer air aloft may turn the snow
into light rain after tomorrow afternoon.

&&

.MARINE...
Issued at 342 PM CST Wed Dec 26 2018

East/northeast winds will continue to slowly increase through
tonight, with associated building wave heights. This will be most
pronounced along the north shore nearshore waters. Small craft
advisories will go into affect during the overnight hours for most
of the Lake Superior nearshore waters and persist through Friday.
Winds will shift to the north/northwest late Thursday
night/Friday and increase further with a strong push of cold
arctic air. Gale warnings may be required in future forecasts for
parts or all of the western Lake Superior nearshore waters for
Thursday night and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  25  34  18  18 / 100 100 100  40
INL  16  29   6   7 / 100 100  80  10
BRD  24  33  15  17 / 100 100 100  20
HYR  28  36  25  25 / 100 100  90  60
ASX  26  37  25  25 / 100 100  90  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 9 PM this evening to noon CST Friday
     for WIZ001-002.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Thursday for WIZ006>008.

     Winter Weather Advisory from midnight tonight to noon CST
     Thursday for WIZ009.

     Winter Weather Advisory from midnight tonight to 3 PM CST Friday
     for WIZ003-004.

MN...Winter Storm Warning from 9 PM this evening to noon CST Friday
     for MNZ010>012-018>021-025-026-033>038.

LS...Small Craft Advisory from 9 PM Thursday to 6 PM CST Friday for
     LSZ121-147-148.

     Small Craft Advisory from 6 AM Thursday to 6 PM CST Friday for
     LSZ144>146.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for LSZ140>143.

&&

SHORT TERM...G2
LONG TERM...Miller
AVIATION...CLC
MARINE...Miller
Hazardous weather outlook, Dec 26, 3:38 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 PM CST Wed Dec 26 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

The first widespread major winter storm of the season will move
into central and northeast Minnesota and northwest Wisconsin
tonight. It is expected to bring a large swath of heavy snow for
most of the region tonight through Friday. Much of the region will
get an initial round of 2 to 5 inches of snow through tonight.
Winter Storm Warnings and Winter Weather Advisories go into effect
for many areas by midnight. Please refer to the latest winter
weather messages, and the official forecast for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm will continue into Friday across the region.
Much of the region can expect an additional 5 to 9 inches
Thursday morning through Friday, with areas along the Minnesota
North Shore getting an additional 10 to 12 inches. A mixture of
rain and snow though in parts of east-central Minnesota and
northwest Wisconsin, including areas near and south of Hinckley,
Hayward, and Park Falls, will mean only an additional 1 to 3
inches of snow. Storm total snowfall by the time things wind down
on Friday should be in the 8 to 12 inch range in many areas, with
heavier amounts from 12 to 16 inches along the Minnesota North
Shore, and lesser amounts from 3 to 5 inches from Pine County
eastward into parts of northwest Wisconsin. Lake effect snow
showers could persist into Saturday morning across Bayfield,
Ashland, and Iron Counties. Please refer to the latest winter
weather messages and official forecast for additional details.

Wind chills from 15 to 25 below zero are expected Friday night and
Saturday morning across parts of northeast Minnesota.

There is also a chance of light snow New Year's Eve and New Year's
Day, with another round of cold arctic air and the potential for
temperatures well below zero returning to the region just after
the New Year's Holiday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type and
snowfall measurements to the National Weather Service over the
next couple of days.

LSZ121-140>148-272145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Increasing easterly winds this evening and overnight will result
in building wave heights and hazardous conditions developing
across most of the western Lake Superior nearshore waters by
daybreak Thursday. Please refer to the latest marine weather
message and nearshore marine forecasts for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Easterly winds will shift to north/northwest and increase further
Thursday night and Friday. It is possible that parts, or all, of
the western Lake Superior nearshore waters will need to be
upgraded to a gale warning for Thursday night and Friday. In
addition, freezing spray will become increasingly likely from
Thursday night into Friday night as much colder air moves into the
region.

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Cass

When
December 26, 7:00 PM CST to December 28, 12:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cass

When
December 26, 7:00 PM CST to December 28, 12:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
December 26, 8:00 PM CST to December 28, 12:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Koochiching

When
December 26, 9:00 PM CST to December 28, 4:00 AM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
December 26, 10:00 PM CST to December 28, 1:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
December 26, 10:00 PM CST to December 28, 4:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
December 26, 10:00 PM CST to December 28, 12:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
December 26, 11:00 PM CST to December 28, 10:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 26, 11:00 PM CST to December 28, 2:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
December 26, 11:00 PM CST to December 28, 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
December 26, 11:00 PM CST to December 28, 6:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
December 27, 12:00 AM CST to December 28, 3:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
December 27, 1:00 AM CST to December 28, 9:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
December 27, 1:00 AM CST to December 28, 9:00 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook

When
December 27, 1:00 AM CST to December 28, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798187, 798189, 798190, 798180, 798182, 798188, 798192, 798179, 798191, 798193, 798195, 798183, 798181, 798184, 798185.